Triage Process and Emergency Preparedness · 7 min read
Acuity Assignment With the Emergency Severity Index
This chapter covers how the five-level ESI applies to children: the four decision points, ESI level 1 and level 2 criteria, pediatric danger-zone vital signs, fever rules for young infants and how to count resources for levels 3 to 5.
The ESI Decision Points
ESI sorts patients by both acuity and expected resource needs. It uses four decision points in order, often labeled A through D.
ESI Level 1: Immediate Lifesaving Intervention
A child is ESI 1 when survival depends on an intervention that cannot wait. Examples include bag-mask ventilation, intubation or surgical airway; defibrillation, emergent cardioversion or external pacing; needle decompression; emergency medications such as naloxone, intravenous dextrose for hypoglycemia with altered mental status, adenosine or atropine; and significant fluid resuscitation or blood for shock. Children who are apneic, pulseless, unresponsive, in severe respiratory distress with poor gas exchange or in hypotensive shock belong here.
Interventions that do not by themselves make a child ESI 1 include oxygen by nasal cannula or simple mask, cardiac monitoring, obtaining labs or an ECG, a saline lock and a nebulized bronchodilator for mild to moderate wheezing.
Common Trap: A child who needs oxygen is not automatically ESI 1. The question is whether the child needs immediate airway, breathing or circulation support beyond basic oxygen. A wheezing 6-year-old with SpO2 of 93% who speaks in phrases is high risk (ESI 2), not ESI 1.
ESI Level 2: High Risk, Altered, or Severe Pain or Distress
High-risk situations are those a seasoned nurse would give her last open bed to. In children these include possible sepsis, a febrile infant 28 days or younger, a child with sickle cell disease and fever, fever in a child receiving chemotherapy, suspected testicular torsion, a child with a VP shunt and vomiting with headache, a possible ingestion of a dangerous substance, suicidal ideation with a plan or recent attempt, suspected child maltreatment with safety concerns, a significant mechanism of injury, and moderate respiratory distress. New confusion, lethargy or disorientation qualifies, as does severe pain (generally 7 or higher on a 0-10 scale, judged together with the clinical picture) or severe psychological distress.
For infants and young children, lethargy is not the same as sleepiness. A lethargic child does not wake normally, does not interact with caregivers and has decreased tone. Irritability that cannot be soothed by the caregiver is also an altered mental status in this age group.
Pediatric Danger-Zone Vital Signs
At decision point D the nurse compares heart rate, respiratory rate and SpO2 to age-specific danger-zone thresholds. If a child who would otherwise be ESI 3 has danger-zone vitals, the nurse considers (not automatically assigns) ESI 2. The ESI handbook thresholds are commonly taught as follows.
ESI Pediatric Danger-Zone Vital Signs
| Age | Heart Rate Above | Respiratory Rate Above |
|---|---|---|
| Under 3 months | 180 | 50 |
| 3 months to 3 years | 160 | 40 |
| 3 to 8 years | 140 | 30 |
| Over 8 years | 100 | 20 |
An SpO2 below 92% is also a danger-zone value at any age. Note that these are triage thresholds, not normal ranges; the normal ranges in Section 2 are lower.
Exam Tip: Danger-zone vitals are a reason to consider upgrading a level 3 child, not an automatic level 2; tachycardia from fever or crying that settles may justify keeping a well-appearing child at ESI 3.
Fever Rules for Infants and Young Children
ESI gives specific fever guidance because fever in very young infants carries a real risk of serious bacterial infection, including bacteremia, meningitis and urinary tract infection, often with few other signs.
Age 28 days or younger with a temperature of 38.0 C (100.4 F) or higher: at least ESI 2, even if the infant looks well. These infants need a full sepsis evaluation.
Age 29 to 90 days with a temperature of 38.0 C or higher: consider ESI 2; many departments treat these infants as ESI 2 by protocol, and ill appearance makes it mandatory.
Age 3 to 36 months with a temperature of 39.0 C (102.2 F) or higher: consider ESI 3 if immunizations are incomplete or there is no obvious source.
Any age with fever and an immunocompromising condition (chemotherapy, sickle cell disease, transplant, central line): high risk, ESI 2.
A temperature reported by a reliable caregiver using a rectal thermometer at home counts, even if the infant is afebrile at triage, especially after an antipyretic.
Counting Resources for ESI 3, 4 and 5
For a stable child who does not meet level 1 or level 2 criteria, the nurse predicts how many different types of resources the provider will need to reach a disposition. Count types, not individual tests: a complete blood count, basic metabolic panel and blood culture together are one resource (labs).
ESI Resources: What Counts and What Does Not
| Counts as a Resource | Does Not Count |
|---|---|
| Labs (blood, urine), ECG, X-ray, CT, MRI, ultrasound (each imaging type separately) | History and physical, point-of-care testing |
| IV fluids (hydration) | Saline or heparin lock |
| IV, IM or nebulized medications | Oral medications, tetanus immunization, prescription refills |
| Specialty consultation | Phone call to the primary care provider |
| Simple procedure (laceration repair, urinary catheter) = 1 | Simple wound care (dressings, recheck) |
| Complex procedure (procedural sedation) = 2 | Crutches, splints, slings |
Worked Example: Assign ESI levels to three well-appearing children with normal vital signs.
A 7-year-old with a 2 cm forehead laceration needing sutures and no other complaints: one resource (simple procedure). ESI 4.
A 4-year-old with a possible forearm fracture who will need an X-ray and likely a reduction under procedural sedation: X-ray (1) plus sedation for reduction (complex procedure, 2) equals more than one resource. Normal vitals, so ESI 3.
Memory Aid: "One test or tool, the child gets a four; none means five, and two or more means three." Then check the danger zone before finalizing level 3.
Common Trap: A splint is not a resource, but the X-ray that shows the fracture is. A child with an ankle injury who needs only an X-ray and a splint is ESI 4, not ESI 3.
Clinical Scenario: Four children arrive within five minutes. A 3-week-old is feeding well but had a rectal temperature of 38.2 C at home. A 9-year-old with a known peanut allergy has hives only after eating a cookie, with normal breathing and blood pressure. A 5-year-old with a wrist deformity rates pain 6 out of 10. A 15-year-old has a sore throat. The febrile 3-week-old is ESI 2 regardless of appearance and must be roomed and evaluated first. The 9-year-old with a known allergy and a likely exposure is also high risk because anaphylaxis can progress rapidly; the wrist injury and sore throat can safely wait longer.
Reassessment in the Waiting Room
Triage is not a single event. Children in the waiting room need reassessment at intervals set by policy and acuity, and caregivers must be told to report any change. Re-triage immediately if a caregiver reports the child is harder to wake, breathing differently, has a new rash, or has stopped making wet diapers. The exam often presents a waiting-room child whose second set of vital signs is worse; the best answer is to re-triage to a higher level and move the child to a treatment area.
Key Takeaways
ESI uses four decision points: lifesaving intervention (1), high risk or altered or severe pain (2), resources (3 to 5) and danger-zone vitals.
Pediatric danger-zone thresholds are HR over 180 and RR over 50 under 3 months, 160 and 40 from 3 months to 3 years, 140 and 30 from 3 to 8 years, 100 and 20 over 8 years, and SpO2 under 92%.
A febrile infant 28 days or younger is at least ESI 2 even when well appearing.
Count resource types, not individual tests; oral meds, splints, saline locks and point-of-care tests are not resources.
Reassess waiting children and re-triage upward when anything changes.
Study coach
Ask about this chapter
Answers come only from “Acuity Assignment With the Emergency Severity Index”. If the chapter doesn't cover it, the coach will say so.
Finished reading?
Lock it in with a quick Triage Process and Emergency Preparedness quiz.